U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness > Allergies
 [Register]
Please register to participate in our discussions with 1.5 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
Jump to a detailed profile or search
site with Google Custom Search

Search Forums  (Advanced)
Business Search - 14 Million verified businesses
Search for:  near: 
 
 
Old 05-15-2011, 02:15 PM
 
210 posts, read 617,325 times
Reputation: 242

Advertisements

I had foot surgery 7 weeks ago. I took arnica pills a few days before and for several weeks after the surgery. For the first three weeks my recovery was so rapid, my doctor was amazed.

At week 4, I supplemented the pills with the gel, which had been recommended to me by the person from whom I purchased the pills. I applied the gel for three days and then developed the worst eczema all over my body. My foot, which had been healing so well, was swelled up, covered in oozing bumps, and the skin had turned very dark. The foot hurts and itches like crazy.

I did some research online and discovered that use of arnica gel on open wounds is unsafe because it is poisonous. I went to my family doctor and he recommended Zyrtec and hydrocortisone cream. I've been using this for 9 days and see no significant improvement. I saw an ER doctor who said they didn't know how to handle problems from homeopathic remedies, besides treating symptoms.

Does anyone know of a way to correct an adverse reaction to arnica?
Quick reply to this message

 
Old 05-15-2011, 02:52 PM
 
Location: Wallis and Futuna
11,294 posts, read 16,626,706 times
Reputation: 16594
Arnica contains poisonous properties when ingested (undiluted, not counting homeopathy), or when applied to open wounds. Applied on intact skin it is used to alleviate bruising and hematomas, since it's a vasodillator (it relaxes the small veins to allow blood to flow).

Stop using arnica both internally and on the wounds. If the doctor agrees that there's no contraindication, try a swig of Benadryl twice a day to help get the rash reduced. If you have olive oil that hasn't been in contact with other foods in the kitchen, you can -dab- (not wipe) a few drops on the affected area with a cotton ball to relieve itch and redness.

Because of arnica's various chemical components since it's already in your bloodstream, I wouldn't recommend any additional medicines at all for your skin problem, until the arnica has had a chance to clear out of your system.

Let your doctor know that you've been using it, let him know that you've stopped using it, and hope that he has some understanding of organic chemistry as applied to the human body. Barring that, check with your pharmacist.
Quick reply to this message
 
Old 05-15-2011, 04:51 PM
 
210 posts, read 617,325 times
Reputation: 242
Do you think it's a good idea to see a homeopath, or just let it clear out of my system, as you suggested?

I was thinking about seeing a homeopath, but they don't take the insurance that I have. Although, if it was absolutely necessary, I'd pay out of pocket.
Quick reply to this message
 
Old 05-15-2011, 05:48 PM
 
Location: Wallis and Futuna
11,294 posts, read 16,626,706 times
Reputation: 16594
Let it clear out of your system first. Just because it's natural, or homeopathic, or organic, doesn't mean it's good for you. Arnica is all natural. And look at how -that- ended up

Give it a few days. The benadryl won't interact badly with the toxin, and it will help calm the rash. You might just have had a really severe allergic reaction to it. It's not uncommon but you really need to "detoxify" before trying something new, because of the risks involved with the particular chemical components of arnica. I just looked it up, and the name of the specific toxin is called helenalin. It affects you if you come in contact with the plant or ingest large quanties.

So if your pills were concentrated, you could've been affected that way. Non-homeopathic arnica cream also contains concentrated arnica, and that is the most likely culprit in your case.

Give it a few days. If you're not seeing an improvement after a day's worth of benadryl and dabbing olive oil (remember just a tiny bit, not rubbed), OR if you're feverish...then see a doctor. If you feel feverish skip all the above, and just see a doctor immediately. Rashes sometimes come with elevated temperatures so you want to make sure the rest of you is in top shape.

Lastly, though this is definitely -not- likely to happen: if the rash starts oozing, or looks like blisters, or is just oddly moist, you could TRY calamine lotion. Personally I avoid that stuff like the plague because it makes my eyes water. But it's very very effective for all sorts of skin toxicities and poisons, such as poison oak, poison ivy, and chicken pox. If your rash is already dry, don't use calamine. Its primary function is to dry out the skin.
Quick reply to this message
 
Old 05-15-2011, 11:09 PM
 
210 posts, read 617,325 times
Reputation: 242
I'll start the benadryl tomorrow (oops, it is tomorrow--well, then, later today). And the olive oil.

I have been using calamine for a couple of days. But it's not that effective so far--I'm still itchy and getting more bumps everyday. No fever so, thank God for that.

Also, someone suggested I buy an aloe vera frond and rub the gel on my skin. Do you think fresh aloe vera gel would help?

Thanks, AnonChick.
Quick reply to this message
 
Old 05-16-2011, 06:15 AM
 
Location: Wallis and Futuna
11,294 posts, read 16,626,706 times
Reputation: 16594
Fresh aloe would probably help some, but not from a container. From an actual plant. The containers are sometimes a percentage of 100% pure aloe, suspended in alcohol. The aloe is great but the alcohol will sting.
Quick reply to this message
 
Old 05-16-2011, 10:43 AM
 
2,457 posts, read 2,933,821 times
Reputation: 1886
Mentat, there is a lesson in all of this for you. First of all though, I am truly sorry you had to go through this terrible experience. (((HUGS)))

I've had to learn the hard way, and now it sounds as though you are too, that no matter what expert or professional tells you to do something, or prescribes something, question it. Research it. Understand it BEFORE you either go through with what was told you to do, or BEFORE you take what was prescribed or recommended for you to take. You have to be your own health adviser and it is so important for you to educate yourself. Do NOT go on blind faith with anyone in the health arena. Respect them, yes, but do not take what they say as bottom line truth.

In my experience, there is always a golden lining in a cloud. I believe you are being given this opportunity to start your journey of being really careful of what you put in your body or put on your body that a health professional tells you to.

The health field is not what it used to be, and for your sake, for your health, please take my advise here and educate yourself. Throw out the total trust and put in its place your understanding of the what, why, and how regarding everything medicine.
Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


 
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:
Over $84,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness > Allergies

All times are GMT -6.

2005-2014, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25 - Top